Pennsylvania, 2021Flash Flooding in Pennsylvania, May 4 to 5, 2021
May 4 to 5, 2021 · NWS BGM · 4 events in 2 counties and zones
A warm front lifted north into Pennsylvania during the day and became stalled during the early evening across the northeastern part of the Commonwealth. Thunderstorms became aligned along the Wyoming Valley, and extended off to the east into the Lackawaxen Valley during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $98,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north into Pennsylvania during the day and became stalled during the early evening across the northeastern part of the Commonwealth. Thunderstorms became aligned along the Wyoming Valley, and extended off to the east into the Lackawaxen Valley during the evening. Rainfall amounts between 2 to 3 inches fell in a very short amount of time over urban and moderately populated rural areas leading to several road closures, overtopped bridges and small stream flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 4, 7:51 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, May 4, 7:51 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
851 PM EDT Tue May 4 2021
.SYNOPSIS...
A round of showers and thunderstorms is expected late this
afternoon and this evening. A few stronger storms with gusty
winds and heavy rainfall will be possible. Rain showers
will continue into Wednesday. Thursday will be dry, followed by
more unsettled weather Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
850 PM update...
Thunderstorms will continue to develop this evening in a narrow
wedge of instability, extending from PA to the Finger Lakes.
Some of these storms will produce heavy rain. With the ground
saturated in many locations, heavy rain will result in localized
minor flooding issues.
As instability wanes toward midnight, thunderstorms will taper
off to widespread showers.
330 pm update...
Only small changes to the forecast this period. Unsettled with
showers and thunderstorms now through the evening. Showers
continue into Wednesday before ending late in the day and
evening.
As warmer air moves northeast in the warm sector, surface
temperatures have now risen into the mid and upper 70s for the
west and south urban areas. Dewpoints have risen to around 60.
Showers and thunderstorms moving into the area now. With good
instability and weak shear thunderstorms will continue to
develop and continue through most of the evening. Our west and
south is in marginal severe for damaging winds.
Surface low pressure in western NY will move northeast through
tonight. A slow moving trailing cold front will move east
through the area providing added lift and convergence. Embedded
heavy rain could cause isolated flash flooding across the entire
area. Precipitable water will rise to 1.4 inches ahead of the
cold front. Areal rainfall will be half an inch to around one
inch for this afternoon into Wednesday morning. A second wave
will move along the cold front Wednesday morning with a batch of
heavier rain.
Rain will end from southwest to northeast Wednesday afternoon
into early evening. Gusty northwest winds pick up for the
afternoon and evening. Some moisture will come off the great
lakes but it won't keep the showers here longer with sinking
air.
Temperatures tonight will only fall into the 50s as the rain
showers continue. Wednesday with cold air advection for most of
the day in CNY highs will still be in the 50s. 60s far south
before the front gets through them. Tomorrow night will be cold
with lows mostly in the upper 30s and lower 40s. The wind will
keep it warmer and mixed so frost not expected.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
250 PM Update...
Some weak ridging and higher pressure will help keep Thursday dry.
Sun and high clouds will fill the skies. Cooler air will be in
place though so high temps will be in the mid 50s to low 60s.
An upper level trough moves over the Great Lakes region late
Thursday before moving into the area. This will introduce a
chance of showers late Thursday night for our western counties
especially Steuben, Yates, and Schuyler. Overnight lows will
range from the mid 30s to low 40s.
By Friday morning, precipitation chances begin to increase.
Some snow may even mix with the rain until temperatures begin to
warm up.This line of showers along a weak cold front will
slowly move through the region throughout the day, leading to
rain showers likely by the afternoon over a majority of the
area, with confidence being a little lower along the Thruway
corridor. As this weak cold front passes through during the
afternoon, high temps across CNY will only be in the upper 40s
and low 50s while 50s will be present across NEPA and the
Catskills. Snow could mix in with the rain, especially at higher
elevations as we cool into the night. Overnight lows will be in
the 30s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
250 PM Update...
The cool wet, pattern continues through the extended period.
Going into Saturday, some rain showers are possible into the
morning hours. By Saturday afternoon, the main system will have
moved out followed another quick chance due to some lingering
showers. The area will briefly dry out overnight but a weak,
surface low pressure system will bring another round of rain
showers Sunday. There is some disagreement with where the main
band of precipitation will be as some guidance is keeping it
mostly south of NY while others bring more widespread
precipitation to the area. Mainly followed National Blend of
Models (NBM) due to this uncertainty which resulted in a
widespread chance for Sunday and into Sunday night. Some rain
showers could linger into Monday to start the week. Otherwise,
the early part of the week is looking to be mostly dry.
This period will remain on the cooler side. After the weekend, there
is a slight warming trend at the beginning of the week. Though,
daytime temps will be in the 50s and 60s with lows in the 30s
and 40s through the extended period.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
For KITH and KAVP: Several cluster's of showers and
thunderstorms are just north of both TAF sites slowly moving
away from the sites. Lightning has been reported just outside
the vicinity range at KAVP. Trends will be monitored closely
from now till 02Z. If the storms move far enough north the tempo
could be removed at KAVP before 02Z perhaps by 01Z.
ALl sites: Mainly VFR outside of showers this evening with
another quick downturn in ceilings to IFR by the late evening.
IFR ceilings look stubborn through tomorrow morning with slow
lifting to MVFR in the afternoon. Winds under 10 knots.
Outlook...
Wednesday night...Conditions improving to VFR.
Thursday...Mainly VFR.
Friday through Sunday...Chance of occasional showers and some
associated restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MPH/TAC
NEAR TERM...DJP/TAC
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...MWG
Hazardous weather outlook, May 4, 7:54 PM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
854 PM EDT Tue May 4 2021
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-060100-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
854 PM EDT Tue May 4 2021
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Thunderstorms will produce heavy downpours through this evening. With
the ground saturated in many areas, heavy rain will result in minor
localized flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 4, 9:11 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1011 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM FLOOD DICKSON CITY 41.47N 75.63W
05/04/2021 LACKAWANNA PA 911 CALL CENTER
FLOODED BASEMENT.
&&Local storm report, May 4, 9:17 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1017 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM FLOOD 1 SE BLAKELY 41.48N 75.58W
05/04/2021 LACKAWANNA PA LAW ENFORCEMENT
FLOODED BASEMENTS.
&&Local storm report, May 4, 9:35 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1035 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM FLOOD 2 NE CLARKS SUMMIT 41.51N 75.68W
05/04/2021 LACKAWANNA PA 911 CALL CENTER
VECHICLE STUCK IN WATER ON ROADWAY. CIRCLE
GREEN DRIVE.
&&Local storm report, May 4, 9:37 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1037 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HEAVY RAIN 1 SE BETHANY 41.60N 75.28W
05/04/2021 M3.02 INCH WAYNE PA MESONET
DYBERRY CREEK HADS 3 HOUR TOTAL.
&&Local storm report, May 4, 9:39 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1039 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HEAVY RAIN PROMPTON 41.59N 75.33W
05/04/2021 M2.45 INCH WAYNE PA MESONET
WEST BRANCH LACKAWAXEN AT PROMPTON HADS 2
HOUR TOTAL.
&&Local storm report, May 4, 9:40 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1040 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM HEAVY RAIN JERMYN 41.52N 75.55W
05/04/2021 M2.57 INCH LACKAWANNA PA MESONET
MESONET STATION CW6037 JERMYN.
&&Flash Flood, Lackawanna
- When
- May 4, 9:44 PM EST to May 5, 11:00 PM EST
- Where
- Lackawanna County, 1.48 mi SSW of Jessup to 1.7 mi SSW of Jessup
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.450, -75.580
Law enforcement reported water flowing through a residence in this area.
Flash Flood, Lackawanna
- When
- May 4, 10:26 PM EST to May 5, 12:00 AM EST
- Where
- Lackawanna County, 1.03 mi ESE of Peckville to 1.11 mi E of Peckville
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 41.476, -75.601
Main Street between New Street and Pennsylvania Avenue was closed with 5 feet of moving water covering the roadway.
Flash Flood, Bradford
- When
- May 4, 10:29 PM EST to May 5, 12:00 AM EST
- Where
- Bradford County, 32.92 mi ESE of Silvara to 33.64 mi ESE of Silvara
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 41.528, -75.536
Several bridges were flooded and roads closed due to rapid moving water.
Flash Flood, Lackawanna
- When
- May 4, 10:37 PM EST to May 5, 12:00 AM EST
- Where
- Lackawanna County, 0.1 mi N of Bell Mtn to 0.17 mi W of Peckville
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 41.471, -75.650
It was reported that multiple cars were stranded in several feet of water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, May 4, 20211 death · $3.8 million · EF1 · 22 events
- Tornadoes and Flash Flooding in Mississippi, May 4, 2021$4.9 million · EF1 · 84 events
- Tornadoes and Flash Flood in Kentucky, May 4, 2021$1.2 million · EF2 · 15 events
- Damaging Winds in Virginia, May 4, 20212 injured · $349,000 · 77 kt wind · 46 events
- Tornadoes and Hail in Tennessee, May 4, 2021$431,000 · EF0 · 48 events
- Tornadoes and Damaging Winds in Louisiana, May 4, 2021$373,000 · EF1 · 21 events
- Hail and Damaging Winds in Virginia, May 4, 2021$127,000 · 1.5 in hail · 44 events
- Damaging Winds in Georgia, May 4, 20211 injured · $102,000 · 61 kt wind · 39 events
- Tornado and Flash Flooding in Missouri, May 4, 2021$202,000 · EF1 · 6 events
- Flash Flooding and Flooding in Kentucky, May 4 to 10, 2021$150,000 · 5 events
- Tornado and Damaging Winds in Missouri, May 4, 2021$87,000 · EF0 · 10 events
- Hail and Damaging Winds in North Carolina, May 4, 2021$62,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960159, 960160, 960174, 960172.